Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

May 14, 2021Hamilton County, Kansas

NWS Dodge City, KS issued this special weather statement at May 14, 2021, 8:55 PM MDT for Hamilton County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2021, 8:55 PM MDT (02:55 UTC)
Expired
May 14, 2021, 9:45 PM MDT
In force
50 min
Issued by
NWS Dodge City, KS

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 137 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1153 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1827 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

865 
WWUS83 KDDC 150255
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
855 PM MDT Fri May 14 2021
 
KSZ061-150345-
Hamilton KS-
855 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 945 PM MDT...

At 855 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 8 miles northwest of Coolidge, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Coolidge. 

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.

LAT...LON 3826 10204 3826 10176 3797 10174 3798 10205
TIME...MOT...LOC 0255Z 313DEG 10KT 3812 10213 

$$

SPRINGER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 14, 8:34 PM MDT, 21 minutes earlier.

Area forecast discussion, May 14, 8:34 PM MDT, 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
934 PM CDT Fri May 14 2021

...Updated Mesoscale Discussion...

.MESOSCALE DISCUSSION...
Issued at 927 PM CDT Fri May 14 2021

Storm mode continues to evolve from discrete supercells to a
multi clustered MCS. 850 kt winds will continue to increase to
40-45 kts as the low level jet has been increasing over the last
couple of hours and as a result the 0-3 km bulk shear values have
increased to 30 kts. This will give a brief tornado threat for
any lasting discrete supercells through 10:30 PM and then quickly
morph into a damaging straight line wind threat. There is still
quite a bit of MLCAPE (1500 J/kg) south of the developing MCS line
so we are anticipating good energy for the storms to feed off of
for the next couple of hours.

&&

.SHORT TERM...(This afternoon through Saturday night)
Issued at 1155 AM CDT Fri May 14 2021

Instability was building as of midday, with dewpoints slowly
climbing through the 50s, and mesoanalysis showing MUCAPE
surpassing 1000 J/kg. Modest warm/moist advection will continue
through the afternoon on elevated south winds, gusting over 30 mph
at times. Moderate instability is expected by late afternoon,
with afternoon max temperatures mid 70s east to mid 80s southwest.
With no triggering mechanisms available, kept all grids dry
through 7 pm.

Convection is expected to initiate on the higher terrain in the
vicinity of the CO/KS border by 7 pm. Expecting about a 1-2 hour
window around sunset when storms may remain discrete enough to
produce hail up to 2 inches in diameter. This threat would be
highest across the far NW zones 7-9 pm. No later than 9 pm,
congealing surface cold pools will contribute to upscale growth
into an eastward/southeastward propogating linear MCS. Moisture
and instability is modest for May, but shear is sufficient with
30-40 kt NWly flow at 500 mb (and SEly surface winds) to support
some storm organization and at least marginally severe hail/wind.
HRRR/NAM both suggests convective evolution may be bimodal this
evening, with one complex impacting mainly the northern zones,
with another complex impacting the panhandles. Damaging wind gusts
of 60-70 mph are most probable across the northern/NE zones mid
to late evening with the forward propogating complex. Increased
pops to likely north and mentioned large hail/damaging wind in the
grids. Consensus of short term models is for stratus to build in
behind the storm complex Saturday morning, with sunrise Saturday
temperatures/dewpoints in the 50s, with areas of fog possible.

Most of daylight Saturday will be convectively quiet, as the
atmosphere recovers from tonight's storms. 12z NAM has shown a
trend to much more stratus and cool stable NE winds for much of
SW KS Saturday, which would effectively shunt any severe threat
Saturday evening to southwest zones. Extended CAMs show convection
intensifying on this thermal boundary over SW KS Saturday evening,
and pops in the likely category were retained for this time
period. Again, although instability and shear will be modest for
the time of year, at least marginally severe hail/wind is
probable, along with locally heavy rainfall. With a boundary
available for cells to train/redevelop on, precipitable water
climbing to near 1.4 inch per NAM, and dewpoints into the lower
60s, will need to consider hydrology/flooding issues Saturday
evening. Temperature forecast bust potential is there Saturday
afternoon, depending on stratus evolution. With all models
trending cooler, trended highs down several degrees for the
central and especially northeast zones.

.LONG TERM...(Sunday through Friday)
Issued at 150 PM CDT Fri May 14 2021

The long term forecast from the NBM starting point is very wet.
Pops for showers and thunderstorms are in the likely category each
day, Sunday through Wednesday. It will not rain this entire time.
Rather, the most active convection will favor the traditional
warmest/most unstable afternoon/evening hours. Some strong to
severe storms, and periods/areas of heavy/excessive rainfall are
expected. Details will come down to daily mesoscale details
forecastable only a few hours out, and will also depend on
lingering impacts from the preceding day's convection. In general,
however, this does not appear to be a classic May severe weather
pattern for SW KS, but rather a very wet one, with a slowly
drifting weak closed low interacting with a moist air mass.

12z ECMWF tracks a closed low from northern California 7 am
Saturday to near Las Vegas, Nevada 7 pm Sunday. In other words,
organized lift/flow/shear will be well removed westward from the
thermodynamic environment in SW KS that will be supportive of
convection on a daily basis. Showers and thunderstorms are likely
Sunday evening/night, but nebulous forcing and modest shear,
coupled with modest moisture availability for May, will work
against convective intensity/organization. Outflow dominant
tendencies and heavy rainfall are expected.

Slowly weakening SW US closed cyclone just inches eastward early
next week (forward progress impeded by blocking ridging upstream),
with the latest 12z ECMWF placing a 570dm low near the Four
Corners 7 pm Monday, and a weaker 572dm low over Colorado by 7 pm
Tuesday. The cyclone and its wind fields will not be strong, but
they will add some modest improvements to the kinematic enviroment
and encourage some stronger convection early next week. The more
bouyant warm sector will likely remain in Texas, in proximity to
the Gulf of Mexico, and removed from the limited forcing from the
weak closed low. GFS solutions are noticeably further south with
the cyclone's track, increasing confidence that any appreciable
severe risk would be mostly in Texas. Still a lot to iron out, but
it all looks wet through Wednesday, one way or another.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 554 PM CDT Fri May 14 2021

Scattered thunderstorms will develop over the  western 2 tiers of
counties between around 7 and 8 pm (00 and 01 UTC) before becoming
more numerous with potential for multicell clusters and qlcs storm
mode development as the storms move into central kansas late this
evening and the very early morning hours after midnight. Hail in
excess of 2 inches is likely with the strongest updrafts and
thunderstorms gust outflow of 70 mph will be expected. Storm
organization will probably increase rapidly after 8 pm as a low
level jet increases...ramping up the overall threat for severe
thunderstorm winds with max gusts of 70 to 80 mph.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  74  57  75 /  70  20  60  60
GCK  53  74  54  75 /  60  10  60  50
EHA  53  80  53  79 /  20  20  40  40
LBL  53  81  55  78 /  30  20  50  40
HYS  55  72  55  72 /  90  30  70  70
P28  58  76  60  75 /  60  40  70  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...Tatro
SHORT TERM...Turner
LONG TERM...Turner
AVIATION...Russell
Hazardous weather outlook, May 14, 2:07 AM MDT, 18 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
307 AM CDT Fri May 14 2021

KSZ030-031-043>046-061>066-074>081-084>090-150815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
307 AM CDT Fri May 14 2021 /207 AM MDT Fri May 14 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Severe weather is expected across southwest Kansas late Friday
afternoon through the early morning hours Saturday. Thunderstorms
will develop over the higher terrain in eastern CO and spread east
with time, encountering an environment favorable for severe hail
and wind gusts. A few instances of significant severe (2+" hail,
65+ mph wind gusts) are also possible as both semi-discrete
supercells and bowing segments are possible, especially near the
I-70 corridor.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

Convective potential will continue through the weekend as
thunderstorms are once again expected to form over the higher
terrain in eastern CO and move east into western KS. There is some
uncertainty regarding how much of southwest KS will be within the
buoyant sector both Saturday and Sunday, but current thinking is
at least some of southwest KS will be within a favorable
environment for severe hail and wind gusts.

Early next week, all of southwest KS is expected to be well north
of the warm front, and most, if not all, of the expected
precipitation will be stratiform in nature, which will eliminate
any severe potential.

Days 2-7 Hazards
----------------
* Saturday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Sunday
  - Lightning: Elevated risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Wednesday
  No hazards.

* Thursday
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

SPRINGER

In the hours before

Local storm report, May 14, 8:05 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     HAIL             3 ENE VODA              39.06N 99.96W
05/14/2021  E1.50 INCH       TREGO              KS   PUBLIC

&&

LEE
Local storm report, May 14, 8:10 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             5 S WAKEENEY            38.95N 99.88W
05/14/2021  E4.00 INCH       TREGO              KS   PUBLIC

&&

MR
Local storm report, May 14, 8:19 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             19 NNW DEERFIELD        38.23N 101.27W
05/14/2021  E1.00 INCH       KEARNY             KS   PUBLIC

&&

LEE
Local storm report, May 14, 8:36 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
936 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 PM     HAIL             3 ENE LA CROSSE         38.54N 99.26W
05/14/2021  E1.00 INCH       RUSH               KS   PUBLIC

            MOST OF THE HAIL WAS DIME SIZE AND WAS
            COVERING THE GROUND.

&&

LEE
Local storm report, May 14, 8:49 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CDT FRI MAY 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 PM     HAIL             6 NE RANSOM             38.69N 99.84W
05/14/2021  E1.75 INCH       NESS               KS   PUBLIC

&&

LEE
Special weather statement, May 14, 8:55 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
855 PM MDT Fri May 14 2021

KSZ061-150345-
Hamilton KS-
855 PM MDT Fri May 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY
UNTIL 945 PM MDT...

At 855 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 8 miles northwest of Coolidge, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Syracuse and Coolidge.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern Kansas.

LAT...LON 3826 10204 3826 10176 3797 10174 3798 10205
TIME...MOT...LOC 0255Z 313DEG 10KT 3812 10213

SPRINGER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:03 PM MDTSpecial Weather StatementDDCStanton42 min
May 14, 6:13 PM MDTSevere Thunderstorm WarningDDCHamilton, Stanton19 min
May 14, 6:17 PM MDTSpecial Weather StatementDDCEllis43 min
May 14, 6:24 PM MDTSevere Thunderstorm WarningDDCEllis66 min
May 14, 7:04 PM MDTSevere Thunderstorm WarningDDCTrego56 min
May 14, 7:06 PM MDTSevere Thunderstorm WarningDDCEllis, Rush54 min
May 14, 7:08 PM MDTSevere Thunderstorm WarningDDCHamilton, Kearny67 min
May 14, 7:48 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush57 min
May 14, 7:51 PM MDTSevere Thunderstorm WarningDDCEllis, Trego54 min
May 14, 8:02 PM MDTSevere Thunderstorm WarningDDCFinney, Kearny, Scott43 min
May 14, 8:33 PM MDTSevere Thunderstorm WarningDDCEllis, Ness, Pawnee, Rush, Trego57 min
May 14, 8:38 PM MDTSevere Thunderstorm WarningDDCPawnee, Rush49 min
May 14, 8:43 PM MDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Lane, Ness, Scott47 min
May 14, 9:24 PM MDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness51 min
May 14, 9:26 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Rush40 min
May 14, 10:05 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford, Hodgeman, Ness, Pawnee, Rush33 min
May 14, 10:07 PM MDTFlash Flood WarningDDCNess, Rush3 hr
May 14, 10:37 PM MDTSpecial Weather StatementDDCEdwards, Pawnee53 min
May 14, 11:27 PM MDTSpecial Weather StatementDDCEdwards, Kiowa, Pratt, Stafford48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.